Alert archive / Kentucky / Flash Flood Warnings in 2002
Flash Flood Warning 62, NWS Jackson, KY
NWS Jackson, KY issued this flash flood warning at Jul 2, 2002, 7:35 PM EDT for Letcher County, Pike County, Kentucky. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 2, 2002, 7:35 PM EDT (23:35 UTC)
- Expired
- Jul 2, 2002, 10:30 PM EDT
- In force
- 3 hr
- Issued by
- NWS Jackson, KY
- Area
- Counties, with a storm outline in the text
Counties Letcher County, KY, Pike County, KY
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 11.6 hours before the alert went out and 267 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1975 J/kg
- Mixed-layer CIN
- -26 J/kg
- Mixed-layer LCL
- 1257 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- 0 m²/s²
- 0-3 km storm-relative helicity
- -10 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS53 KJKL 022335 FFWJKL KYC133-195-030230- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE JACKSON KY 733 PM EDT TUE JUL 2 2002 THE NATIONAL WEATHER SERVICE IN JACKSON KY HAS ISSUED A * FLASH FLOOD WARNING FOR... PIKE COUNTY LETCHER COUNTY * UNTIL 1030 PM EDT * AT 731 PM EDT...THE PUBLIC REPORTED A FLASH FLOOD NEAR DORTON ON BLAZE BRANCH ROAD WHERE ONE FOOT OF WATER WAS FLOWING OVER THE ROAD. THE AREA OF HEAVY THUNDERSTORM RAIN WAS NEARLY STATIONARY. EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF SMALL CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS AND STREAMS AND OTHER LOW LYING AREAS ARE SUBJECT TO FLASH FLOODING. ROCK AND MUDSLIDES ARE ALSO POSSIBLE FROM THIS RAIN. A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING. IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY. RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY AUTOMOBILE. IF YOUR VEHICLE STALLS, ABANDON IT IMMEDIATELY AND SEEK HIGHER GROUND. TO REPORT SEVERE WEATHER HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN JACKSON KY. LAT...LON 3709 8289 3712 8260 3717 8255 3747 8252 GREIF
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this flash flood warning went out at Jul 2, 4:35 PM EDT, 3 hours earlier.
Area forecast discussion, Jul 2, 4:35 PM EDT, 3 hours before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON KY 435 PM EDT TUE JUL 2 2002 A BIT MORE IN THE WAY OF STORMS TODAY. A FEW OF THEM HAVE PULSED SEVERE YIELDING LARGE HAIL. WILL EXPECT A REPEAT OF YESTERDAY WITH THE CONVECTION DYING OFF WITH LOSS OF HEATING THIS EVENING. SEE LITTLE CHANGE FOR THE NEXT COUPLE DAYS. WEAK FLOW AND LITTLE FORCING FOR PRECIP SEEN TOMORROW...BUT INSTABILITY SHOULD BE GREAT ENOUGH TO BREAK THE CAP AGAIN. SAME ON THURSDAY...EXCEPT THAT BY LATE IN THE DAY A BACK DOOR COLD FRONT WILL BE APPROACHING. THERE ARE DIFFERENCES IN TIMING/POSITION AMONG THE MODELS FOR THIS FRONT. THE ETA IS SLOWER AND TH AVN FASTER AND MORE PROGRESSIVE. THE ETA INITIALIZED THE NEARBY UPPER RIDGE TOO STRONG TODAY AND HOLDS ONTO IT A BIT STRONGER THAN THE AVN. WILL LEAN TOWARD THE AVN...BUT EVEN SO...CONFIDENCE IN THE HANDLING OF THE FRONT IS NOT HIGH. BASED ON LATEST GUIDANCE...WILL MAINTAIN CONTINUITY IN THE FORECAST AND KEEP IT DRY FRIDAY THROUGH MONDAY. BUT CONFIDENCE IS STILL NOT HIGH. THERE IS UNCERTAINTY CONCERNING THE AMOUNT OF DRYING FRIDAY AND SATURDAY...AND ALSO WITH THE POSSIBILITY OF MOISTURE RETURN ON MONDAY. LOOKS LIKE NEXT COLD FRONT POSES A CHANCE OF PRECIP TUESDAY. THE OPERATIONAL 00Z AVN LOOKS TOO DEEP WITH AN EASTERN U.S. UPPER TROUGH ON TUESDAY...BUT THE ENSEMBLE DOES STILL SUPPORT A WEAKER TROUGH WITH AN ASSOCIATED SURFACE COLD FRONT ARRIVING TUESDAY. FOR TEMPS...WILL USE A COMPROMISE OF MAV AND FWC IN THE NEAR TERM. .JKL...NONE. HAL
In the hours before
Local storm report, Jul 2, 6:41 PM EDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON, KY
641 PM EDT TUE JUL 2 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0210 PM 2SE BILLOWS KY 1.75 INCH HAIL
07/02/02 LAUREL ALONG THE PULASKI AND
LAUREL COUNTY LINE REPORTED
BY LAW ENFORCEMENT
CEGLocal storm report, Jul 2, 6:45 PM EDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON, KY
645 PM EDT TUE JUL 2 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0410 PM CLOVER BOTTOM KY .75 INCH HAIL
07/02/02 JACKSON REPORTED BY
SPOTTER
0415 PM 5NW JACKSON KY 1.00 INCH HAIL
07/02/02 BREATHITT REPORTED BY
PUBLIC
CEGThe office that day
Everything else NWS Jackson, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 2, 2:02 PM EDT | Severe Thunderstorm Warning | JKL | Pulaski | 58 min |
| Jul 2, 2:15 PM EDT | Severe Thunderstorm Warning | JKL | Laurel | 60 min |
| Jul 2, 2:40 PM EDT | Flash Flood Warning | JKL | Laurel | 110 min |
| Jul 2, 4:01 PM EDT | Severe Thunderstorm Warning | JKL | Jackson | 44 min |
| Jul 2, 4:04 PM EDT | Severe Thunderstorm Warning | JKL | Estill | 41 min |
| Jul 2, 4:18 PM EDT | Severe Thunderstorm Warning | JKL | Breathitt | 27 min |
| Jul 2, 6:39 PM EDT | Severe Thunderstorm Warning | JKL | Pike | 36 min |
| Jul 2, 6:50 PM EDT | Severe Thunderstorm Warning | JKL | Letcher | 55 min |
| Jul 2, 7:58 PM EDT | Flash Flood Warning | JKL | Floyd, Knott | 3 hr |
Nearby
Flash Flood Warnings in Kentucky, 2002Every flash flood warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.